|Starting theraphy after a 3-year break?
Apr 16, 2006
Dear Doctor, 37 year old female, hiv+ since 1990, always in good conditions but in 1997 the viral load rose to 80,000 and although the CD4 count was high and all the numbers OK (CD4 1300, % 40) I was put on meds (AZT and Epivir) which caused anaemia and lipodystrophy. Another problem was that after the first year of successful treatment, the viral load never went down to undetectable again, though never too high (between 340 and 3,400). In 2003 I was put off meds because of my general good conditions (CD4 1,200, % 52). Three years have gone by without treatment. I am quite fine, apart from chronic fatigue and persisting lipodystrophy; the problem is that although my only wrong number is high cholesterol (total 250, LDL above 160) my CD4 count is regularly decreasing. From a CD4 count of 1,200, %52, viral load of 1,000 in 2003 (this being my last test before interrupting meds), it is now CD4 650, 39 %, viral load 12,000. How long I am likely to remain off meds? Would you recommend to start therapy to prevent a further decline of CD4 and possible complications?
Thanks and greeting from Italy
Response from Dr. Daar
Thank you for posting your question from Italy.
The decision as to when therapy should be started is a difficult one and one that really needs to be made on a case by case basis. Your numbers remain excellent and although you likely have some drug resistance from your days on AZT and EpivirTM (3TC) you still have many options. Although your CD4 cells are drifting down your numbers remain in a range at which there is no urgency to do anything. While the ultimate decision regarding when to start antiretrovirals is up to you and your provider, as long as you have no other symptoms suggestive of HIV disease it is probably safe for you to continue to be followed off medications.
Most experts would discuss the role of therapy with you, particularly in the face of declining numbers; however not necessarily push for treatment until CD4 cells are consistently below 350 cells/uL. This plan might be adjusted if it were thought that your fatigue might be related to the infection or if you developed other symptoms of HIV disease.
latent HIV is the prmising approach?
- How Likely Is It To Get HIV From Sex With A Prostitute?
- Bloody Pee After Blowjob Worried I Have HIV
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Herpes After Kissing Cold Sore Worried I Have HIV
- Sore On Penis After Sucking Penis Worried I Have HIV
- Swollen Glands After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.